|Atripla Psychotic Episode & Bipolar
Apr 28, 2011
Hello, I have been POZ for almost 7 years, my CD4 is low-mid 400's and VL is <20 and I have been on Atripla since diagnosed. I was also diagnosed at a young age with bipolar (about age 11) and have been on meds for a long time. (It is my understanding that usually bipolars are not prescribed antidepressants, but amazingly Celexa works best for me) I have been relatively free of bipolar episodes for a few years, until recently when stress at work has increased. I recently had a couple of 'episodes' that weren't quite like previous bipolar episodes, and I wondered if there have been any studies on Bipolar PHAs and/or affects of Atripla on Bipolars. Ironically, I also saw a facebook post by a friend who is also on Atripla, and he said he recently had an "episode that scared the wits out of his cats." Could these 'abnormal episodes' be related to the bipolar, or perhaps they are a side effect of the Atripla, or a combination of work stress+bipolar+Atripla? Any suggestions you can provide would be appreciated. I have also posted this question to David Fawcett. Thanks. --Bipolar Psycho on Atripla
| Response from Dr. Young
Hello and thanks for your post.
While it can be difficult to prove causation, the efavirenz part of Atripla could certainly be playing a role in your mood destabilization. Perhaps not the entire story, especially in light of your having taken Atripla for 7 years.
The larger studies don't show measurable effects of efavirenz on mood after the first few months of treatment. That doesn't rule out the possibility of a drug effect, but does reinforce the need to make sure that the other factors (work, stress, bipolar treatment) are assessed too.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.